Hail, McPherson
- When
- August 31, 3:30 AM CST
- Where
- McPherson County, 5 mi ENE of Madra
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.920, -99.570
Isolated thunderstorms brought large hail up to golf ball size to parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms brought large hail up to golf ball size to parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 2:30 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 330 AM CDT WED AUG 31 2016 .SHORT TERM...(Today through Friday) Issued at 325 AM CDT WED AUG 31 2016 Precipitation chances today, and fire weather on Thursday will be the forecast concerns. As of 8Z, a narrow line of convection has developed on the nose of a weak LLJ and mid level moisture advection. These storms should continue drifting southward through the morning hours and mainly impact locations between the James River and Highway 83. As the LLJ weakens later the morning, convection should dissipate as well. The rest of the short term portion of the forecast will be dry. On Thursday the region will be sandwiched between a high pressure to the east and a low pressure to the west. This region will see a fairly tight pressure gradient with strong southerly winds expected. With the winds and a dry airmass over the region, fire weather will be a concern along and west of the Missouri River on Thursday. Stronger winds are expected across most of the CWA on Friday with sustained winds of 30 mph possible. ESRL's Extreme Percentile indicates winds on Friday will range between the 90-95th percentile. While the winds will be strong, increasing LLM should limit fire weather concerns on Friday. .LONG TERM...(Saturday through Tuesday) Issued at 325 AM CDT WED AUG 31 2016 Southwest flow aloft with transient shortwave activity will dominate the extended as a broad upper trough shifts east from the Pac NW to the Rockies. Coupled with persistent sfc low pressure, this pattern will bring cooling temperatures and showers and thunderstorms through the extended period. Temperatures will fall well below average by Tuesday, with highs in the upper 60s to around 70. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1228 AM CDT WED AUG 31 2016 Expect VFR for all terminals with an east/southeast wind over the next 24 hours. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 417 AM CDT WED AUG 31 2016 SDZ005-006-010-017-018-037-051-010930- MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HAND-BUFFALO- 417 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED, SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS OF 20 TO 25 MPH CAN BE EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003-004-009-015-016-033>036-045-048-010930- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN- 417 AM CDT WED AUG 31 2016 /317 AM MDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS OF 20 TO 25 MPH WILL COMBINE WITH A DRY AIRMASS TO PRODUCE HIGH TO VERY HIGH FIRE DANGER THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-010930- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 417 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658057, 658058, 658060, 658061, 658063.